As we welcome our members in public education back from spring break, we are unfortunately faced with deeply concerning trends in COVID-19 cases. According to Health Minister Adrian Dix, “rising case levels, variants of concern, increased transmission, and an increase in more severe cases are huge concerns.”
The Provincial Health Officer (PHO) amended several orders and guidelines to address the rising trends and announced that effective immediately all schools in B.C. will be requiring masks be worn at all times for everyone in schools Grades 4 and higher. Students in Kindergarten through Grade 3 will be strongly recommended to wear masks.
This requirement mirrors the order already announced in Surrey - School District 36. While the BCCDC continues to advise that masking remains the lowest form of protection on the hierarchy of protective intervention measure, this is welcome news to supplement other safety measures already required by the K-12 Provincial Guidelines and school district COVID Safety Plans.
The full list of new and amended orders can be found at the BC government website.
Pausing vaccination using AstraZeneca
Due to safety concerns, Canada's National Advisory Committee on Immunization (NACI) is recommending provinces pause the use of the AstraZeneca-Oxford COVID-19 vaccine on people under the age of 55. Most provinces have announced that they would follow this guidance that will allow time for a NACI requested risk-benefit profile from AstraZeneca. BCCDC states that this should not significantly affect the vaccination roll-out for the K-12 sector.
The change comes following reports of very rare instances of blood clots in some immunized patients in Europe — notably among younger women. But 300,000 of these shots have already been administered in Canada, with no reports of blood clots here according to officials.
According to news reports, NACI vice-chair Dr. Shelley Deeks says that due to "substantial uncertainty" around these cases, the committee is recommending the suspension of shots in all people under 55 as a "precautionary measure."
The blood clotting problem has not been reported in people who have received mRNA vaccines like the Pfizer and Moderna products.
What does this mean for CUPE members…
We know some of our members have already received this vaccine and may be concerned.
The NACI says vaccine-induced thrombocytopenia (VIPIT) resulting from the AstraZeneca vaccine appears to be extremely rare, occurring in anywhere from 1-in-125,000 to 1-in-1 million people. It also appears that if VIPIT occurs, it will be within 20 days of receiving the vaccine.
Despite this rarity, Health Canada advises that you should seek immediate medical attention if you develop any of the following symptoms after vaccination with AstraZeneca COVID-19 Vaccine or COVISHIELD:
- shortness of breath
- chest pain
- leg swelling
- persistent abdominal pain
- sudden onset of severe or persistent worsening headaches
- blurred vision that starts several days after vaccination
- skin bruising or pinpoint round spots (other than at the site of vaccination) which starts a few days or more after vaccination